Occasional patients, during administration of quinidine (usually for atrial tachyarrhythmias), begin to experience episodes of syncope. It has been estimated that this may occur in as many as 1% to 8% of patients receiving quinidine therapy. The usual mechanism of this quinidine-induced syncope has been shown to be a rapid, polymorphic ventricular tachycardia called torsades de pointes and is associated with prolongation of the QT interval on the ECG. Although quinidine-induced syncope is the prototype of this long QT syndrome, syncope due to torsades de pointes has been reported as a complication of other antiarrhythmic drug therapy (particularly class I drugs, eg, procainamide and disopyramide) and in association with a long list of other clinical situations (Table).
REPORT OF A CASE
A 74-year-old woman with a long history of hypertension suffered recurrent paroxysms of atrial fibrillation for which she was receiving 0.125 mg/day of digoxin. On June 13, 1982, treatment